Question

My creatinine niveau has always been fine and within the normal range while on epivir, viread and sustiva. But after change the Sustiva to Tivicay, I have raise in creatinine.

Normal range is 60-105, and the first test I had done after starting Tivicay was 130, then 107, then 110 and the last one 116.

My doctor says that they see this kind of raise with Tivicay, but I like to know if creatinine ever will be normal on Tivicay, or will this raise harm my kidnyes in the long run?

Answer

Hello and thanks for posting.

Dolutegravir is the newest HIV integrase inhibitor. It is sold as a single drug, Tivicay and also found in the combination pill Triumeq. Dolutegravir competes with the chemical creatinine for excretion in the kidney- in doing so, creatinine levels increase modestly. This increase is not associated with kidney injury, only an increase in the way that we estimate kidney function (ie., creatinine clearance).

The usual increase in creatinine associated with dolutegravir is around 0.1 mg/dl or 10 umol/L. You've not mentioned what your pretreatment creatinine was, so it's difficult to know what your increase is. I'd suggest asking your care provider for the baseline results.

I hope that's helpful, BY